Tennessee, 2009Tornadoes and Damaging Winds in Tennessee, October 9, 2009
October 9, 2009 · NWS MRX · 27 events in 12 counties and zones
A cold front tracked across the area during the afternoon hours triggering scattered severe thunderstorms over east Tennessee during the afternoon and evening hours. Four EF0 tornadoes develop along the front along with numerous thunderstorm wind damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $198,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked across the area during the afternoon hours triggering scattered severe thunderstorms over east Tennessee during the afternoon and evening hours. Four EF0 tornadoes develop along the front along with numerous thunderstorm wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 9, 1:51 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 9, 1:51 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT FRI OCT 9 2009
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...MOST ACTIVE PERIOD WILL BE
EARLY TONIGHT AS COLD FRONT APPROACHES...MOVING A BIT FASTER PER
THE LATEST MODEL RUN. WIDELY SCATTERED CONVECTION FINALLY POPPING
IN ADVANCE OF THE FRONT AS DEWPOINT TEMPS HAVE RISEN INTO THE UPPER
60S TO LOWER 70S OVER SW HALF OF THE FORECAST AREA. THREAT FOR
SEVERE STORMS THIS EVENING WITH SUPERCELL STORMS LIKELY TO DEVELOP
...THEN LOOK FOR MAIN SQUALL LINE TO APPROACH AS WELL DURING THE
EVENING HOURS.
CONTINUED NEAR 100 PERCENT POPS FOR TONIGHT AND WILL ALSO CARRY THE
WIND ADVISORY THROUGH MIDNIGHT AS EARLIER ADVERTISED.
NAM-WRF AND GENERALLY THE GFS MODEL...BOTH SHOW SOME SHOWERS
LINGERING EARLY SATURDAY THEN LOOK DRIER THAN PREVIOUS RUNS FOR
SATURDAY NIGHT AND SUNDAY. I TRENDED THE FORECAST GRIDS TOWARD THIS
DRIER SOLUTION...WITH MAIN FOCUS ON FIRST PERIOD GRIDS AND PRODUCTS
FOR NOW.
OTHERWISE...STAYED CLOSE TO SIMILAR MOS TEMPS WITH TEMPS PROBABLY
RISING LITTLE IF ANY ON SATURDAY BEHIND THE FRONTAL PASSAGE.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...THE LONG TERM PERIOD
FEATURES AN ACTIVE WEST SOUTHWEST UPPER LEVEL FLOW WITH WEAK SHORT
WAVES CREATING THE POSSIBILITY OF SCATTERED SHOWERS SUNDAY NIGHT
THROUGH TUESDAY. KEPT WEDNESDAY DRY AWAITING MORE AMPLIFIED UPPER
TROF AND ASSOCIATED COLD FRONT WHICH WILL BUILD INTO THE FORECAST
AREA ON FRIDAY. PLACED SLIGHT CHANCE POPS FOR THURSDAY WHILE USING A
30 PERCENT POP FOR THE BIG EVENT ON FRIDAY. FOR TEMPERATURES STAYED
CLOSE TO HPC/MRF MOS BLEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 65 53 73 56 / 90 70 30 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 65 50 70 54 / 90 60 20 10 10
OAK RIDGE, TN 59 63 49 71 54 / 90 60 20 10 10
TRI CITIES AIRPORT, TN 59 64 47 70 48 / 90 60 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WASHINGTON...WISE.
&&
TGHazardous weather outlook, Oct 9, 4:00 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI OCT 9 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI OCT 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS
AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS.
STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND
ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS.
BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DMG
In the hours before
Special weather statement, Oct 9, 2:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT FRI OCT 9 2009
TNZ084>086-099-100-092045-
BRADLEY-HAMILTON-MCMINN-MEIGS-NORTHWEST MONROE-
352 PM EDT FRI OCT 9 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...HAMILTON...
MCMINN...MEIGS AND MONROE COUNTIES...
AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEVIEW...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Event by event
19 thunderstorm wind, 4 tornado, 4 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Bradley
- When
- October 9, 3:20 PM EST to 3:30 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -84.880
Law enforcement officials reported two trees downed by thunderstorm winds in Cleveland.
Thunderstorm Wind, Monroe
- When
- October 9, 4:08 PM EST to 4:15 PM EST
- Where
- Monroe County, Sweetwater
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -84.470
Law enforcement officials reported several trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Marion
- When
- October 9, 4:32 PM CST to 4:40 PM CST
- Where
- Marion County, 1.79 mi NW of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.100, -85.650
Law enforcement officials reported one tree downed by thunderstorm winds on Sawmill Creek Road northwest of Jasper.
Thunderstorm Wind, Bledsoe
- When
- October 9, 4:37 PM CST to 4:45 PM CST
- Where
- Bledsoe County, Pikeville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -85.200
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Roane
- When
- October 9, 5:37 PM EST to 5:40 PM EST
- Where
- Roane County, Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.520
Law enforcement officials reported one tree downed by thunderstorm winds on Rose Circle in Kingston.
Thunderstorm Wind, Marion
- When
- October 9, 4:40 PM CST to 4:50 PM CST
- Where
- Marion County, Whitwell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.530
Law enforcement officials reported several trees downed by thunderstorm winds near Whitwell.
Thunderstorm Wind, Roane
- When
- October 9, 5:40 PM EST to 5:42 PM EST
- Where
- Roane County, 3 mi SSE of Oliver Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.010, -84.309
Law enforcement officials reported one tree downed by thunderstorm winds on Mahoney Road southeast of Oliver Springs.
Thunderstorm Wind, Campbell
- When
- October 9, 5:40 PM EST to 5:42 PM EST
- Where
- Campbell County, 0.69 mi S of Jacksboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -84.180
Law enforcement officials reported one tree downed by thunderstorm winds near Jacksboro.
Tornado, Marion
- When
- October 9, 4:48 PM CST to 4:55 PM CST
- Where
- Marion County, 4 mi E of Jasper
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.080, -85.559
An EF0 tornado touched down near Jasper and had a continuous two mile path before dissipating. The path width was 30 yards. The maximum wind speed was 80 miles. The tornado downed numerous trees.
Thunderstorm Wind, Marion
- When
- October 9, 4:50 PM CST to 5:00 PM CST
- Where
- Marion County, Jasper
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -85.630
Law enforcement officials reported numerous trees and powerlines downed by thunderstorm winds countywide.
Tornado, Marion
- When
- October 9, 4:55 PM CST to 4:58 PM CST
- Where
- Marion County, 7 mi ESE of Jasper
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.041, -85.516
An EF0 touched down southeast of Jasper near Haletown with a tenth of a mile path length and a 20 yard path width. The maximum wind speed was 65 mph. A few trees were downed.
Thunderstorm Wind, Anderson
- When
- October 9, 6:00 PM EST to 6:10 PM EST
- Where
- Anderson County, Clinton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -84.130
Law enforcement officials reported several trees downed by thunderstorm winds in Clinton.
Thunderstorm Wind, Claiborne
- When
- October 9, 6:02 PM EST to 6:10 PM EST
- Where
- Claiborne County, 6 mi WNW of Tazewell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.483, -83.670
Law enforcement officials reported several trees downed by thunderstorm winds across the western half of the county.
Thunderstorm Wind, Roane
- When
- October 9, 6:10 PM EST to 6:12 PM EST
- Where
- Roane County, 3 mi SW of Oliver Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 36.019, -84.368
Amateur radio operators reported one tree downed by thunderstorm winds southwest of Oliver Springs on Mahoney Road.
Tornado, McMinn
- When
- October 9, 6:15 PM EST to 6:20 PM EST
- Where
- McMinn County, 7 mi N of Niota
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.621, -84.570
An EF0 tornado briefly touched down along Interstate 75 about 7 miles north of Niota. The maximum wind speed was 70 mph with a path length of one-half of a mile and a path length of 20 yards. A few trees were downed.
Thunderstorm Wind, Claiborne
- When
- October 9, 6:30 PM EST to 6:40 PM EST
- Where
- Claiborne County, Shawanee
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -83.630
Law enforcement officials reported several trees downed by thunderstorm winds in Shawanee.
Funnel Cloud, Hamilton
- When
- October 9, 6:40 PM EST to 6:42 PM EST
- Where
- Hamilton County, 5 mi NW of Chattanooga
- Reported by
- Amateur Radio
- Coordinates
- 35.101, -85.343
Amateur radio operators reported a funnel cloud near the Nuclear Plant on Middle Valley Road northwest of Chattanooga.
Thunderstorm Wind, Loudon
- When
- October 9, 6:45 PM EST to 6:55 PM EST
- Where
- Loudon County, Loudon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.730, -84.350
Law enforcement officials reported several trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Grainger
- When
- October 9, 6:46 PM EST to 6:48 PM EST
- Where
- Grainger County, Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -83.500
Law enforcement officials reported one tree downed by thunderstorm winds in Rutledge.
Funnel Cloud, McMinn
- When
- October 9, 6:55 PM EST to 6:58 PM EST
- Where
- McMinn County, 1.78 mi NE of Calhoun
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -84.730
Law enforcement officials reported a possible funnel cloud sighting near Charleston.
Funnel Cloud, McMinn
- When
- October 9, 7:05 PM EST to 7:10 PM EST
- Where
- McMinn County, Riceville
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -84.700
Law enforcement officials reported a possible funnel cloud sighting near Riceville.
Thunderstorm Wind, McMinn
- When
- October 9, 7:10 PM EST to 7:20 PM EST
- Where
- McMinn County, Riceville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -84.700
A trained spotter reported several trees and powerlines downed by thunderstorm winds in Riceville.
Thunderstorm Wind, Bradley
- When
- October 9, 7:10 PM EST to 7:20 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -84.880
Law enforcement officials reported several trees and powerlines downed by thunderstorm winds countywide. Numerous power outages.
Thunderstorm Wind, McMinn
- When
- October 9, 7:10 PM EST
- Where
- McMinn County, Riceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -84.700
A trained spotter reported a wind gust to 50 kt (58 mph) in Riceville.
Funnel Cloud, McMinn
- When
- October 9, 7:15 PM EST to 7:18 PM EST
- Where
- McMinn County, Etowah
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -84.530
Law enforcement officials reported a possible funnel cloud sighting near Etowah.
Tornado, McMinn
- When
- October 9, 7:25 PM EST to 7:30 PM EST
- Where
- McMinn County, 2 mi E of Englewood
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.430, -84.445
An EF0 tornado touched down about 2 miles east of Englewood. The path length was two-tenths of a mile and path width was 30 yards. The maximum wind speed was 80 mph.
Thunderstorm Wind, Monroe
- When
- October 9, 7:30 PM EST to 7:40 PM EST
- Where
- Monroe County, 2 mi NNW of Tellico Plains
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.397, -84.314
Law enforcement officials reported a few trees and powerlines downed by thunderstorm winds on Cagle Road near Tellico Plains.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Tornadoes and Damaging Winds in Kentucky, October 9, 2009$247,000 · EF1 · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- High Wind and Strong Wind in Texas, October 9, 2009$201,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
- Damaging Winds in Alabama, October 9, 2009$68,000 · 58 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 195374, 195375, 195376, 195377, 195383, 195378, 195384, 195385, 195380, 195381, 195382, 195386, 195387, 195388, 195389, 195535, 195390, 195391, 195392, 195525, 195526, 195527, 195528, 195529, 195530, 195532, 195533.